Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 208, NWS Jackson, KY

August 4, 2004Johnson County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Aug 4, 2004, 5:31 PM EDT for Johnson County, Kentucky. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2004, 5:31 PM EDT (21:31 UTC)
Expired
Aug 4, 2004, 6:30 PM EDT
In force
59 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Johnson County, KY

The radar

The Jackson,KY radar (KJKL), 51 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.5 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 694 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
694 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:38 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 4, 3:38 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
338 PM EDT WED AUG 4 2004

.DISCUSSION...

SHORT WAVE TROF AND SFC WAVE MOVING EAST ENHANCING CONVECTION OUT
AHEAD OF COLD FRONT. CONVECTION HAS CONTINUED TO INCREASE ACROSS
CENTRAL AND WEST KY AND IS MOVING EAST. TRAINING CELLS A POSSIBILITY
ACROSS NRN PARTS OF FORECAST AREA LATE THIS ATERNOON AND EVENING.
WITH PWS INCREASING TO ABOVE 2 INCHES HEAVY RAIN AND FLASH FLOODING
IS A THREAT. AT THIS TIME THE THREAT LOOKS VERY ISOLATED AND
HEAVIEST RAINS HAVE STAYED NORTH OF CWFA SO WILL NOT GO WITH FLASH
FLOOD WATCH. BEST UPPER DIVERGENCE AND LOW LEVEL CONVERGENCE LOOKS
TO OCCUR TO THE NORTH AND EAST OF CWA...AND HEAVIEST RAIN SHOULD BE
WELL TO OUR NE. AIR MASS HAS DESTABILIZED WITH LI/S TO -8 ACROSS
CENTRAL KY. SFC DEWPOINTS MID TO UPPER 70S FROM SW TO CENTRAL KY.
EXPECT STORMS TO COTINUE TO INTENSIFY AND MOVE EAST. FRONT WILL MOVE
MOVE ACROSS FORECAST AREA UNTIL AFTER MIDNIGHT TONIGHT...BUT EXPECT
MAIN THUNDERSTORMS THIS EVENING...WITH MAYBE A SECOND ROUND OF
LIGHTER PCPN WITH FRONT OVERNIGHT. RAIN COULD LINGER INTO
THURSDAY...BUT WILL GO WITH DECREASING POPS THROUGH THE DAY. NEAR
RECORD LOW TEMPERATURES POSSIBLE FOR THE END OF THE WEEK AND FIRST
PART OF THE WEEKEND AS UNUSUALLY COOL AND DRY AIR MASS OVERSPREADS
THE REGION. TEMPERATURES WILL GRADUALLY WARM LATE IN THE WEEKEND
INTO EARLY NEXT WEEK WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
RETURNING BY TUESDAY.

&&

.PREV DISCUSSION...

1245 PM EDT WED AUG 4 2004

WAVES PUSHING EAST ALONG THE STATIONARY BOUNDARY TO OUR N HAVE
ALLOWED CONVECTION TO MAINTAIN ITSELF THROUGH THE MORNING WITH SOME
RECENT INTENSIFICATION TO THE NW OF THE CWA IN THE CVG VICINITY.
HOWEVER...UPPER LEVEL STEERING FLOW SHOULD KEEP THE INTIAL SMALL
LINE OF STORMS JUST TO THE NORTH OF THE REGION NEAR THE OH RIVER.
CONVECTION DEVELOPING FURTHER TO THE W OVER INDIANA SHOULD EXPAND
AND LIKELY REACH THE CWA THIS EVENING. ANY OLD OUTFLOWS AND
DIFFERENTIAL HEATING MAY LEAD TO AN ISOALTED SHOWER OR THUNDERSTORM
THIS AFTERNOON...BUT COVERAGE IS EXPECTED TO BE MINIMAL. SHEAR IS
THE BEST IN THE NORTH AND CHANCES FOR OUTFLOWS TO INTERACT WITH THE
WARM AND MUGGY AIRMASSS IS ALSO BEST THERE. EVEN THOUGH NEARLY THE
ENTIRE CWA IS IN SLIGHT RISK...THE COUNTIES ALONG AND N OF I 64 HAVE
A SLIGHTLY HIGHER THREAT. THEREFORE...MAINTAINED THE POPS FROM THE
EARLY MORNING FORECAST. MAIN CHANGE WAS JUST TO ELIMINATE EARLY AND
AFTERNOON REFERENCES AND INCREASE RANGE IN HIGH TEMPS AS DEBRIS
CLOUDS FROM LAST NIGHTS AND THIS MORNINGS CONVECTION SHOULD HOLD
TEMPS BACK SOME...ESPECIALLY NE 2/3 OF THE CWA. THE MOST SUNSHINE
WILL BE EXPERIENCED OVER THE FAR SW AND ALONG THE TN BORDER. SOME OF
THOSE AREAS SHOULD REACH OR TOP 90 DEGREES...BUT MOST AREAS WILL
FALL SHORT AGAIN AS HAS BEEN THE CASE THIS SUMMER. UPDATED ZONES ARE
ALREADY OUT.

&&

.PREV DISCUSSION...

545 AM EDT WED AUG 4 2004

08Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE OVER THE TENNESSEE VALLEY
WITH MORE IMPRESSIVE LOW PRESSURE ARCING FROM NORTHWEST OHIO...WEST
SOUTHWEST THROUGH NORTHERN MISSOURI TO EASTERN KANSAS. THE WARM
FRONT FROM THE TOPEKA LOW CENTER IS WASHED OUT BY THE LATEST
ITERATION OF MCS ACTIVITY ALONG IT NOW GOING UP OVER NORTHERN
MISSOURI. THE HIGH BLOWOFF CLOUDS ARE JUST NOW DRIFTING INTO
KENTUCKY DISSIPATING AS THEY APPROACH. THESE CLOUDS HAVE HAD LITTLE
EFFECT ON THE AREAS OF FOG ONCE AGAIN FOUND ACROSS EAST KENTUCKY
THIS MORNING.

THE MODELS ARE IN BETTER AGREEMENT TONIGHT WITH THE AMPLIFYING
PATTERN ALOFT THIS PERIOD. THEY ALL PIVOT A SIGNIFICANT NODE OF THE
NORTHEAST NORTH AMERICAN 500MB LOW INTO THE OHIO VALLEY TONIGHT
ESTABLISHING AN UNSEASONABLY DEEP TROUGH THROUGH THE EASTERN THIRD
OF THE NATION BY FRIDAY MORNING. AT THE SAME TIME...RIDGING BUILDS
NORTH FROM OLD MEXICO THROUGH THE ROCKIES. THE MOST INTERESTING
QUESTION IS POSED BY THE GFS MODEL AS IT HAS THIS TROUGH CLOSING OFF
AND RETROGRADING SLIGHTLY WESTWARD OVER NORTHERN NEW ENGLAND. THE
ETA MERELY HAS THE LOW SLOWING AS IT MOVES EAST. TOWARD THE END OF
THE WORK WEEK...A BIG DIFFERENCE OF OPINION ON A CLOSED LOW ENTERING
THE BC/PAC NORTHWEST AREA WILL BEAR HEAVILY ON THE FUTURE EVOLUTION
OF THIS EASTERN TROUGH. THE GFS MAINTAINS A MORE SOUTHERN TRACK WITH
ITS CLOSED VERSION OF THE ETA/S WEAKER OPEN TROUGH. AMPLIFICATION OF
THE RIDGE AHEAD OF THE CLOSED LOW EXPLAINS THE GFS/S LESS
PROGRESSIVE SOLUTION. FOR NOW WILL LEAN TOWARD THE MORE AMPLIFIED
...SLOWER GFS SOLUTION.

SENSIBLE WEATHER WILL FEATURES AREAS OF FOG DISSIPATING THIS MORNING
UNDER SUNNY SKIES FILTERED BY THE THINNING CIRRUS BLOW OFF FROM THE
MCS ACTIVITY WELL TO OUR NORTHWEST. INCREASING SOUTHWEST WINDS WILL
BRING EVEN MORE MOIST AIR INTO EAST KENTUCKY INCREASING OUR
INSTABILITY BUT A FOCUSING MECHANISM WILL BE LACKING FOR ANY MORE
THAN A SMALL CHANCE OF LATE AFTERNOON SHOWER AND THUNDERSTORM
ACTIVITY THROUGH EAST KENTUCKY. CHANCES WILL INCREASE QUICKLY THIS
EVENING...THOUGH...AS MCS ACTIVITY APPROACHES AHEAD OF STRENGTHENING
LOW PRESSURE MOVING QUICKLY EAST INTO AND ACROSS OHIO DRAGGING A
COLD FRONT THROUGH KENTUCKY TONIGHT. WE WILL HAVE A SHOT AT SOME
SEVERE WEATHER THANKS TO INCREASINGLY FAVORABLE MID AND UPPER LEVEL
WINDS AS THE 500MB TROUGH DROPS INTO THE REGION AND THE GOOD CHANCE
OF COLD POOL PUSHED...ORGANIZED LINES OF THUNDERSTORMS MOVING INTO
EAST KENTUCKY AROUND MIDNIGHT. THE FRONT WILL SLOW DOWN DURING THE
LATTER PART OF THE NIGHT KEEPING THE THREAT OF SHOWERS AROUND INTO
THURSDAY. AN ADDITIONAL SHORTWAVE MAY BE ENOUGH FOR RENEWED ACTIVITY
THURSDAY AFTERNOON AND EARLY EVENING BEFORE HIGH PRESSURE AND MUCH
COOLER/DRIER AIR GRADUALLY WORKS INTO THE OHIO VALLEY. THIS HIGH
WILL BE ENOUGH TO KEEP THE WEATHER QUIET AND PLEASANT INTO THE
WEEKEND.

MOS TEMPERATURES WERE AGAIN JUST A TAD WARM FOR JKL AND LOZ...BUT
DECENT AT SME TODAY. UNDERCUT THEM TODAY AND THEN DID NOT DEVIATE
MUCH TONIGHT AND THURSDAY. AS FOR POPS...WENT A BIT HIGHER THIS
AFTERNOON THEN THE MAV AND MET DUE TO SOME UNCERTAINTY WITH THE MCS
ACTIVITY AND THEIR OUTFLOW BOUNDARIES IN THIS INCREASINGLY UNSTABLE
ENVIRONMENT. LIKELY POPS LOOKED GOOD TONIGHT WITH A DECENT CHANCE
LINGERING INTO THURSDAY...ESPECIALLY ACROSS THE FAR SOUTHEAST WHERE
A SLIGHT CHANCE HOLDS ON INTO THE EVENING.

AS FOR GFE GRIDS...RAN MY USUAL POPULATION OF TEMPS...DEWPOINTS AND
WINDS FROM THE MESOETA. ACTUALLY USED TUESDAY/S EXCELLENT MAXT GRID
AS A START FOR TODAY/S AND TWEAKED IT...GENERALLY UPPING IT A
DEGREE. THE REST OF THE TEMP GRIDS WERE REASONABLE AND JUST
FINE-TUNED THEM TO MATCH DESIRED CCF NUMBERS. THE WINDS WERE A
DIFFERENT STORY...THOUGH AND NEEDED TO BE ADJUSTED DOWN
SIGNIFICANTLY THIS AFTERNOON AND TONIGHT DUE TO OVERZEALOUS MESOETA
MODEL WINDS AHEAD AND JUST BEHIND THE FRONT THIS AFTERNOON AND
TONIGHT. THE REMAINDER OF THE GRIDS WERE IN EXCELLENT SHAPE NEEDING
ONLY MINOR ADJUSTMENTS FOR THE LATEST THOUGHTS ON THE MCS ACTIVITY
THAT WILL AFFECT THE REGION THIS AFTERNOON AND TONIGHT AS THE FRONT
CROSSES THE STATE. ALSO...SLOWED THE CLEARING OF SKY COVER AND POPS
FOR THURSDAY AS A SECOND STRONG SHORTWAVE DIVES INTO THE OHIO
VALLEY.

&&

1002 PM EDT TUE AUG 3 2004

EASTERN KENTUCKY UNDER PROTECTION OF HIGH PRESSURE WITH MOSTLY CLEAR
SKIES. LOW PRESSURE SYSTEM DEVELOPING IN UPPER MIDWEST BEGINNING TO
MAKE ITS MOVE...ON TRACK FOR OUR AREA TOMORROW PM. A COUPLE OF LARGE
MCCS ALONG FRONTAL BOUNDARY. MAKING SOME PROGRESS TOWARDS THE
SOUTHEAST...BUT FOR NOW IT APPEARS THESE SYSTEM WILL STAY CLEAR OF
OUR AREA.

FORECAST ON TRACK...ISC GRIDS IN EXCELLENT SHAPE. SO NO UPDATE
PLANNED FOR TONIGHT OTHER THAN TO TAKE OUT THE EVENING WORDING.

UPDATED ZONES OUT SOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SBH
Hazardous weather outlook, Aug 4, 4:58 AM EDT, 12 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
458 AM EDT WED AUG 4 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100-
BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY-
FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY-
LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY-
POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY-
WOLFE KY-
458 AM EDT WED AUG 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON...DURING
THE EVENING AND INTO THE EARLY OVERNIGHT HOURS AS A COLD FRONT CUTS
THROUGH KENTUCKY. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING
WIND GUSTS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL LINGER INTO THURSDAY ACROSS EAST
KENTUCKY. THERE IS ALSO THE POSSIBILITY OF THUNDERSTORMS NEXT MONDAY
NIGHT AND DURING THE DAY TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT
FOR SEVERE THUNDERSTORM REPORTS.

GREIF

In the hours before

Local storm report, Aug 4, 5:18 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
518 PM EDT WED AUG 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     MOUNT STERLING          38.06N 83.95W
08/04/2004                   MONTGOMERY         KY   LAW ENFORCEMENT

            DISPATCH REPORTS ONE TREE DOWN ON RICHMOND AVENUE IN
            MOUNT STERLING. ONE TREE ALSO REPORTED DOWN 3 MILES WEST
            OF MOUNT STERLING ON PREWITT GRASSY LICK ROAD.

&&

MM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:27 PM EDTSevere Thunderstorm WarningJKLBath, Montgomery63 min
Aug 4, 4:48 PM EDTSevere Thunderstorm WarningJKLMenifee57 min
Aug 4, 5:17 PM EDTSevere Thunderstorm WarningJKLMorgan58 min
Aug 4, 5:25 PM EDTSevere Thunderstorm WarningJKLEstill65 min
Aug 4, 6:25 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne65 min
Aug 4, 6:38 PM EDTTornado WarningJKLPulaski52 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.